New Mexico, 2014Flash Flooding and Lightning Strike in New Mexico, July 16, 2014
July 16, 2014 · NWS ABQ · 5 events in 3 counties and zones
Just after midnight on the morning of the 16th, a line of strong storms crossed south eastward across Interstate 40 near Santa Rosa. This storm produced two lightning strikes that hit a rest area and gas station causing power failures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just after midnight on the morning of the 16th, a line of strong storms crossed south eastward across Interstate 40 near Santa Rosa. This storm produced two lightning strikes that hit a rest area and gas station causing power failures.
The greatest amount of atmospheric moisture available to date for the summer of 2014 was in place across much of central New Mexico. Light northwest steering flow aloft beneath an upper level high pressure center building over southwestern New Mexico allowed for locally heavy rainfall. An area of thunderstorms developed over the southern slopes of the Jemez Mountains forced development farther south into the Albuquerque Metro Area. These storms developed from northwest to southeast and continually trained over the center of Albuquerque for nearly an hour. The heaviest rainfall impacted the area from near Montano and Coors southeast across the UNM area, the Albuquerque Sunport, the area around Juan Tabo and Copper, and Mesa del Sol. Significant standing water was reported along Coors Boulevard. Strong flows created impassible conditions along Washington Avenue between Indian School and Constitution. A frightening YouTube video was posted of the Embudo Canyon flood channel with water battering water beneath of overpass along Interstate 40. The water was only about 5 feet away from pouring out onto Interstate 40. The most significant flooding occurred around Mesa del Sol where several homes took in water several inches deep. Many yards in the area reported around 6 inches of standing water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 10:40 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 15, 10:40 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 PM MDT TUE JUL 15 2014
.AVIATION...
06Z TAF CYCLE
STORMS ARE STILL ACTIVE ACROSS PARTS OF NEW MEXICO...NAMELY EAST
CENTRAL PLAINS...NORTH CENTRAL VALLEYS AND MOUNTAINS INTO THE
NORTHWESTERN HIGHLANDS AND PLATEAU REGION WITH ADDITIONAL STORMS
IN THE WEST CENTRAL MOUNTAINS. ACTIVITY WILL CONTINUE TO SAG
SOUTHWARD INTO THE EARLY MORNING HOURS...LIKELY DECREASING SOME IN
COVERAGE BETWEEN 16/0800 AND 16/1200UTC. ANY STORMS WILL BE
CAPABLE OF PRODUCING BRIEF DOWNPOURS THAT WILL REDUCE VISIBILITY
ALONG WITH SMALL HAIL AND DOWNBURST WINDS. A LULL IN STORM
ACTIVITY IS EXPECTED BETWEEN DAYBREAK AND THE MID AFTERNOON
WEDNESDAY.
52
&&
.PREV DISCUSSION...316 PM MDT TUE JUL 15 2014...
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY
RAIN TODAY THROUGH THURSDAY...ESPECIALLY ACROSS THE HIGHER
TERRAIN. RECENT BURN SCARS AND AREAS THAT RECENTLY RECEIVED HEAVY
RAINS WILL BE AT RISK FOR FLASH FLOODING. A BACKDOOR COLD FRONT
WILL ENTER THE NORTHEAST WEDNESDAY NIGHT...WITH POTENTIALLY STRONG
TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OVERALL
STORM ACTIVITY WILL TREND DOWN THURSDAY THROUGH EARLY NEXT WEEK AS
DRIER AIR WORKS IN FROM THE WEST...WITH HIGH TEMPERATURES
REACHING NEAR TO ABOVE NORMAL LEVELS BY THE WEEKEND.
&&
.DISCUSSION...
THE 12Z SOUNDING SHOWS A PWAT VALUE AROUND 1.21 INCHES...WHICH IS
OVER 2 STANDARD DEVIATIONS ABOVE NORMAL. THIS WILL TRANSLATE INTO
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAINS. RECENT BURN SCARS AS WELL AS AREAS HAVING RECENTLY
RECEIVED HEAVY RAINS WILL REMAIN SUSCEPTIBLE TO FLASH FLOODING.
HOWEVER...EARLY MORNING CLOUD COVER HAS LIMITED HEATING ACROSS THE
AREA...WHICH WILL RESULT IN DELAYED INITIATION. THE HRRR AND RUC
DEPICT THE NORTHERN MOUNTAINS AND THE GILA MOUNTAINS AS THE BEST
AREAS FOR CONVECTION THIS AFTERNOON AND EVENING...WHICH IS HOLDING
TRUE BASED ON CURRENT RADAR TRENDS. STORMS WILL GENERALLY MOVE N
TO S...WITH ANOTHER ROUND OF OVERNIGHT SHOWERS POSSIBLE TONIGHT FOR
THE RIO GRANDE VALLEY.
AN UPPER LEVEL TROUGH WILL APPROACH NE NM WEDNESDAY AFTERNOON ALONG
WITH AN ATTENDANT BACKDOOR COLD FRONT. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE IN THIS AREA DUE TO INCREASED
CAPE...SHEAR...AND LIFTED INDICES BETWEEN -2 AND -6. THE BACKDOOR
FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS
AS IT PUSHES SOUTH ACROSS THE EASTERN PLAINS DURING THE OVERNIGHT
HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN. LOWERED TEMPS A LITTLE MORE
WEDNESDAY...ESPECIALLY BEHIND THE FRONT. SHOWERS AND THUNDERSTORMS
ELSEWHERE WILL STILL BE ABLE TO PRODUCE HEAVY RAINS WEDNESDAY
DESPITE SOME DRIER AIR WORKING INTO NW NM.
SHOWER AND THUNDERSTORM ACTIVITY WILL TREND DOWN THURSDAY THROUGH
THE WEEKEND AS THE UPPER LEVEL HIGH RE-CENTERS OVER SOUTHWEST NM.
STORMS WILL BE LIMITED PRIMARILY TO THE HIGHER TERRAIN...THOUGH A
WEAK DISTURBANCE IN NORTHWEST FLOW ALOFT FRIDAY NIGHT MAY INCREASE
CHANCES ACROSS THE NE. DRIER AIR UNDERNEATH THE HIGH WILL WORK
INTO WESTERN NM THURSDAY AND FRIDAY...FURTHER LIMITING STORM
COVERAGE AND HEAVY RAIN POTENTIAL. WITH THE HIGH MOVING BACK
OVERHEAD...TEMPERATURES WILL BEGIN TO REBOUND...BECOMING NEAR TO
ABOVE NORMAL BY SUNDAY.
MODELS HINT FOR A RETURN OF THE MONSOONAL MOISTURE TAP EARLY NEXT
WEEK...REDEVELOPING THE THETA-E RIDGE AXIS ACROSS WESTERN AND
CENTRAL NM. BUT STILL LATE IN THE RUNS TO PUT MUCH STOCK IN THAT
OUTLOOK.
&&
.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. ONE
MORE DAY OF WIDESPREAD MOISTURE...ESPECIALLY EAST ON WEDNESDAY
BEFORE GRADUAL DRYING TREND FROM WEST TO EAST THEREAFTER.
LOW LEVELS OF THE ATMOSPHERE GOT WORKED OVER BY YESTERDAY/LAST
NIGHTS RAIN. THUS A MORE STABLE START. VISIBLE SATELLITE IMAGERY
SHOWING A MATURE MCV OR SHORTWAVE OVER THE WEST CENTRAL AND
SOUTHWEST HIGHLANDS. EXPECT THE BEST CHANCE OF WETTING RAIN ACROSS
NORTHERN AND SOUTHERN AREAS TODAY. OTHER AREAS WILL BE SLOW TO
DEVELOP DUE TO PREVIOUS NIGHTS RAIN. NOT EXPECTING NEAR THE COVERAGE
OF RAIN AND STORMS TONIGHT COMPARED TO LAST NIGHT. EITHER WAY...HUMIDITY
RECOVERIES WILL BE PRETTY GOOD WITH HIGH SURFACE DEWPOINTS.
THE STAGE IS SET FOR A PRETTY DYNAMIC PERIOD STARTING WEDNESDAY AND
LASTING THROUGH THE REST OF THE WEEK INTO THE WEEKEND. A STRONG
SHORTWAVE THAT CURRENTLY RESIDES OVER MONTANA WILL DROP DOWN THE
BACK SIDE OF THE UPPER RIDGE AS THE DAY PROGRESSES WEDNESDAY. THIS
SHORTWAVE WILL HAVE A CORRESPONDING SURFACE COLD FRONT. WITH
RESIDUAL MOISTURE IN PLACE...SHOWERS AND THUNDERSTORMS WILL FIRE UP
WITH THE MAIN WETTING RAIN FOCUS PLACED ALONG THE EAST SLOPES OF
THE CENTRAL MTNS AND EASTERN PLAINS LATER WEDNESDAY INTO WEDNESDAY
NIGHT. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM AND
PROVIDE A DECENT FOOTPRINT OF WETTING RAIN. HUMIDITY VALUES WILL
REMAIN ON THE HIGH SIDE. MORE NOTICEABLE WILL BE THE INCREASED WIND
SPEEDS. THIS IS DUE TO A STRONGER MID LEVEL WIND GRADIENT FOUND
AHEAD OF THE SHORT WAVE. MODERATELY BREEZY NORTHWEST WINDS WILL
DEVELOP FAIRLY EARLY AND CONTINUE THROUGH THE REST OF THE DAY. A
MORE NORTHERLY COLD FRONTAL PUNCH IS EXPECTED ACROSS THE EASTERN
PLAINS DURING THE AFTERNOON AND EVENING.
RECYCLING OF MOISTURE IN THE FORM OF SCATTERED WET THUNDERSTORMS WILL
FIRE UP ALONG THE EAST SLOPES OF THE CENTRAL MTNS THURSDAY AND MOVE
TOWARDS THE SOUTHEAST AS THE DAY PROGRESSES. CELL ACTIVITY WILL BE
MUCH MORE LIMITED ACROSS THE WEST WITH SMALLER FOOTPRINTS OF
MOISTURE. THIS IS IN RESPONSE TO THE DRIER AIRMASS THAT WILL FILTER
IN BEHIND THE SHORTWAVE PASSAGE THURSDAY MORNING. STILL SEEING SOME
LOCALIZED HAINES 6 VALUES DURING THE AFTERNOON ACROSS NORTHWEST
AREA. LOW/MID TEEN RH VALUES EXPECTED ACROSS THE SAN JUAN
PLATEAU....MUCH HIGHER VALUES ACROSS THE EASTERN HALF. A FEW
WEST/NORTHWEST RESIDUAL BREEZES ACROSS THE WEST. ANY CELLS THAT DO
FOR SHOULD CONTAIN SOME GUSTY OUTFLOW/DOWNDRAFT WINDS DUE TO THE MID
LEVEL DRYING.
CAN SEE A BRIEF APPEARANCE OF A WESTERLY PUSH OF LOW LEVEL MOISTURE
THURSDAY NIGHT. SURFACE DEWPOINTS WILL COME UP BUT EXPECT THAT TO BE
A BRIEF ACROSS WESTERN/CENTRAL AREAS. THE DRIER AIR ALOFT WILL MIX
DOWN TO THE SURFACE AS FRIDAY PROGRESSES AND DROP HUMIDITY VALUES
ACCORDINGLY. LOOKING AT MORE NUMEROUS TEEN READINGS ACROSS THE
WESTERN THIRD TO HALF OF THE AREA DURING THE PEAK HEATING HOURS.
SOME OF THE MOUNTAIN AREAS SHOULD SEE SOME BUILDUPS BUT WETTING RAIN
FOOTPRINT WOULD BE SMALL IF NOT NONEXISTENT. THIS MEANS A MIX OF
WET/DRY STORMS WITH MORE SIGNIFICANT OUTFLOW/DOWNDRAFT POTENTIAL.
THE SUBTROPICAL HIGH WHICH WILL BE PUSHED SOUTH THE NEXT FEW DAYS
WILL GRADUALLY BUILD NORTHWARD AND AFFECT NEW MEXICO/S WEATHER
DURING THE WEEKEND INTO THE EARLIER HALF OF NEXT WEEK. THE CENTER OF
THE HIGH SUNDAY AND MONDAY SHOULD BE OVER THE STATE. TEMPERATURES
WILL WARM AND EVENTUALLY RISE TO ABOVE NORMAL STATUS. HUMIDITY
VALUES SHOULD LOWER AREAWIDE BUT NOT EXPECTING VALUES TO DROP OUT OF
SITE LIKE JUNE READINGS. STILL LOOKING AT SOME HAINES 6 READINGS. AS
THE HEAT PUMP BUILDS...MONSOONAL MOISTURE WILL EVENTUALLY FLOW BACK
INTO THE UPPER HIGH FROM THE SOUTH AND EAST. THIS APPEARS TO BE A
GRADUAL PROCESS BASED ON CURRENT AND PAST MODEL TRENDS. THUS...A
DOWN TREND IN MONSOONAL WETTING RAIN IS INEVITABLE AND EXPECTED FOR
A FEW DAYS.
50
&&
.AVIATION...
18Z TAF CYCLE
THE LOW LEVELS OF THE ATMOSPHERE WILL HAVE BEEN WORKED OVER FROM
LAST NIGHTS CONVECTION. RESIDUAL MID/HIGH LVL CLOUDS ALSO
IMPACTING A GOOD CHUNK OF THE AREA. DECIDED TO TAME DOWN TS THREAT
AT MANY LOCATIONS. HOWEVER...GUP/FMN/ROW HAVE DECENT CHANCE AT
BEING IMPACTED BY TS OR SH AS THE AFTERNOON PROGRESSES INTO THE
EVENING. FMN LOOKS TO BE A LITTLE LATER BASED ON UPSTREAM
SATELLITE AND MODEL TRENDS. CARRYING VCSH AT AEG/SAF/ABQ AND TCC
AS A PLACEHOLDER UNTIL DISTINCT PRECIPITATION/CELL TRENDS CAN BE
DISTINGUISHED. PROBABLY IMPACT RG VALLEY LOCATIONS LATER IN THE
DAY. NOT LOOKING AT NEARLY AS MUCH ACTIVITY TONIGHT COMPARED TO
LAST NIGHT. FAVORING WESTERN AREAS THOUGH.
50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 15, 12:59 PM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT TUE JUL 15 2014
NMZ501>540-162000-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
159 PM MDT TUE JUL 15 2014
CORRECTED TO ADD SEVERE STORMS WEDNESDAY FOR THE NORTHEAST
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
STORMS ACROSS THE NORTHERN AND WESTERN HIGH TERRAIN WILL PRODUCE
LOCALLY HEAVY RAINFALL. RECENT BURN SCARS AS WELL AS ANY AREA THAT
RECENTLY RECEIVED HEAVY RAINS WILL BE AT RISK FOR FLASH FLOODING.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING ACROSS NORTHEAST NEW MEXICO. THE STRONGEST
STORMS WILL BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINS FROM STORMS WILL POSE A FLASH FLOOD THREAT TO RECENT
BURN SCARS AND AREAS THAT RECEIVED HEAVY RAINS DURING THE PREVIOUS
DAYS.
STORMS THURSDAY AND FRIDAY COULD PRODUCE LOCALLY HEAVY
RAIN...CAUSING HAZARDOUS WATER RUNOFF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON AND
EVENING ACROSS THE NORTHEAST. ASIDE FROM SEVERE WEATHER...SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
24
In the hours before
Local storm report, Jul 15, 6:32 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
732 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL CHAMA 36.89N 106.58W
07/15/2014 E0.75 INCH RIO ARRIBA NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ1401104
JLPSpecial weather statement, Jul 15, 7:20 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 PM MDT TUE JUL 15 2014
NMZ510-517-160245-
LOWER CHAMA RIVER VALLEY-SAN JUAN MOUNTAINS-
820 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA COUNTY
THROUGH 845 PM MDT...
AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EL RITO...OR ABOUT 21 MILES NORTH OF
ESPANOLA...MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ABIQUIU...MEDANALES...BUENA
VISTA AND CHILI.
THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 340...
HAIL MAY ACCUMULATE ON ROADS...CREATING SLICK AND TREACHEROUS
DRIVING CONDITIONS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3633 10606 3607 10611 3612 10627 3618 10631
3617 10633 3620 10637 3621 10638 3637 10624
TIME...MOT...LOC 0220Z 017DEG 14KT 3628 10620
SHOEMAKESpecial weather statement, Jul 15, 8:24 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
924 PM MDT TUE JUL 15 2014
NMZ503-504-510-160400-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
924 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY THROUGH
1000 PM MDT...
AT 921 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HERON LAKE STATE PARK...OR ABOUT 17 MILES
SOUTH OF DULCE...MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...HERON LAKE STATE PARK.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3653 10673 3650 10732 3678 10714 3676 10692
TIME...MOT...LOC 0324Z 347DEG 19KT 3667 10703
40
Special weather statement, Jul 15, 9:00 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 PM MDT TUE JUL 15 2014
NMZ512-517-518-160430-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
1000 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RIO ARRIBA
AND NORTHERN SANTA FE COUNTIES THROUGH 1030 PM MDT...
AT 959 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NAMBE...OR ABOUT 6 MILES SOUTHWEST OF
CHIMAYO...MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...POJOAQUE...POJOAQUE PUEBLO...
NAMBE...NAMBE PUEBLO...EL RANCHO...JACONA...JACONITA...CUYAMUNGUE AND
CHUPADERO.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3581 10582 3580 10583 3578 10610 3599 10607
3600 10589
TIME...MOT...LOC 0401Z 347DEG 11KT 3591 10598
40Special weather statement, Jul 15, 9:01 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1001 PM MDT TUE JUL 15 2014
NMZ504-510-511-160430-
JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
1001 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY THROUGH
1030 PM MDT...
AT 959 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LINDRITH...OR ABOUT 29
MILES NORTH OF CUBA...MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...LINDRITH AND GALLINA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3624 10675 3622 10710 3654 10708 3656 10686
TIME...MOT...LOC 0402Z 353DEG 16KT 3642 10697
SHOEMAKE
Special weather statement, Jul 15, 9:38 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1038 PM MDT TUE JUL 15 2014
NMZ512-518-160515-
SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
1038 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA FE COUNTY THROUGH
1115 PM MDT...
AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WHITE ROCK...OR ABOUT 9
MILES NORTHWEST OF SANTA FE...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...SANTA FE...TESUQUE AND BLACK
CANYON CAMPGROUND.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3586 10607 3586 10606 3572 10581 3554 10610
3575 10624 3587 10608
TIME...MOT...LOC 0438Z 317DEG 11KT 3575 10608
40Lightning, Guadalupe
- When
- July 16, 12:04 AM MST
- Where
- Guadalupe County, Santa Rosa
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 34.940, -104.680
Two lightning bolts just a few seconds apart made direct hits to the TravelCenters of America just after midnight on July 16th. The strikes caused a power surge which fried circuitry and temporarily knocked 17 fuel pumps out of service. The pumps were not restored to service until the late afternoon during that day as electricians worked to repair the damage caused by the strikes.
Flash Flood, Bernalillo
- When
- July 16, 5:50 PM MST to 6:50 PM MST
- Where
- Bernalillo County, 2.75 mi ESE of Albuquerque to 1.32 mi NE of Kirtland Afb
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.106, -106.584
Washington impassible near Arturo Park due to strong flow over roadway.
Flash Flood, Bernalillo
- When
- July 16, 6:00 PM MST to 6:30 PM MST
- Where
- Bernalillo County, 2.08 mi SE of Albuquerque to 2.15 mi SE of Albuquerque
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.103, -106.600
Intersection closed at Indian School and Carlisle likely due to combination of heavy rainfall over an existing water main excavation.
Flash Flood, Bernalillo
- When
- July 16, 7:00 PM MST to 7:45 PM MST
- Where
- Bernalillo County, 2.49 mi S of (Abq)albuquerque Intl Airport to 2.98 mi S of (Abq)albuquerque Intl Airport
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- NWS Employee
- Coordinates
- 35.004, -106.624
Several new homes in Mesa del Sol with several inches of water inside. Many yards with up to 6 inches of standing water.
Flash Flood, Sandoval
- When
- July 16, 7:00 PM MST to 7:30 PM MST
- Where
- Sandoval County, 2.95 mi NE of Ponderosa to 4.16 mi NE of Ponderosa
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.703, -106.636
Emergency manager indicated there was flooding in the area around Paliza however it was difficult to determine the extent of any additional damage due to the previous flash flood damage incurred from the event on July 8, 2014. Damage value is estimated for road repairs.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 16, 2014$300,000 · 1 event
- Lightning Strike in Texas, July 16, 20144 injured · 1 event
- Flash Flooding and Lightning Strike in Massachusetts, July 16, 2014$30,000 · 3 events
- Lightning Strike in Florida, July 16, 2014$30,000 · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 16 to 18, 201487 kt wind · 23 events
- Flash Flood in Colorado, July 16, 2014$25,000 · 1 event
- Flash Flooding and Hail in Colorado, July 16, 20142 in hail · 17 events
- Tornadoes and Hail in Texas, July 16, 2014EF0 · 14 events
- Heavy Rain in Kansas, July 16 to 17, 201411 events
- Lightning Strike in Florida, July 16, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 16, 20144 events
- Waterspouts in South Atlantic Coastal Waters, July 16, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522320, 522281, 522282, 522283, 525506.